Gabapentin Withdrawal/Start Methadone

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
jaybird8
Posts: 13
Joined: Tue Jun 30, 2015 10:04 pm

Gabapentin Withdrawal/Start Methadone

Postby jaybird8 » Sun May 08, 2016 11:44 pm

I have been taking Gabapentin for my RLS for 9 months (after getting off of Mirapex). Started on 300mg and progressed up to 2100mg. It has become obvious that this is not a long term solution as it tends to lose effectiveness every 4-5 weeks requiring increase in dose. After discussions with my doctor, I have begun tapering down off Gabapentin going down by 300mg every other day. I have also started Methadone (2.5mg). The Methadone seems to be working very well. My sleep cycles have been best I have had in years. Unfortunately I am experiencing overwhelming fatigue around 12:00pm every day since starting this new process. I trying to figure out if fatigue is from Gabapentin withdrawal or from starting Methadone. Any thoughts or experiences that might be helpful? The rate at which I am decreasing Gabapentin has me a bit concerned that it is causing fatigue.

Sucks that I am sleeping better than I have in a long time yet feel more fatigued than ever!!

Rustsmith
Moderator
Posts: 3397
Joined: Sat Sep 28, 2013 9:31 pm
Location: Pueblo, Colorado

Re: Gabapentin Withdrawal/Start Methadone

Postby Rustsmith » Mon May 09, 2016 12:29 am

Congratulations on getting more sleep, I can appreciate that since I have only recently started sleeping for more than 4-5 hrs per night.

I cannot say for certain, but my guess is that since you are still on 2.5mg of methadone, that it is the gabapentin. What time of day are you taking your remaining pills? There is a daily variation in both dopamine and glutamate concentrations in the part of the brain that controls sleep and is also involved with RLS. They don't know exactly how gabapentin works, but it is a number of chemical similarities to glutamate, so perhaps you need a bit longer to allow your natural cycles of glutamate and dopamine production to establish themselves.
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

badnights
Moderator
Posts: 4934
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Gabapentin Withdrawal/Start Methadone

Postby badnights » Mon May 09, 2016 5:35 am

I concur, it would seem that the rapid gabapentin reduction might be the culprit. It's not recommended that anyone stop gabapentin quickly because of the common occurrence of various withdrawal symptoms (anxiety, insomnia, nausea, pain, sweating, restlessness, disorientation, confusion). Although rare, sometimes the symptoms are bad enough that the patient is unaware of who or where he/she is. Maybe talk to your doctor about a slower taper?
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 1 guest